Toggle Main Menu Toggle Search

Open Access padlockePrints

Loperamide-induced hypopituitarism

Lookup NU author(s): Dr Catherine Napier, Dr Earn Gan, Professor Simon Pearce

Downloads


Licence

This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC 4.0).


Abstract

© 2016 BMJ Publishing Group. Loperamide is the most commonly used antidiarrhoeal medication in the UK. We report a serious and hitherto undocumented adverse effect of chronic use in a 45-year-old man with inflammatory bowel disease. He presented to the endocrine clinic with fatigue and low libido; biochemical assessment revealed hypogonadism and adrenal insufficiency without any elevated adrenocorticotropic hormone. When symptoms allowed, loperamide was reduced and a short synacthen test (SST) showed a 'clear pass' with a normal peak cortisol of 833 nmol/L. Later, worsening diarrhoea necessitated an escalation in loperamide use again. While taking a daily dose of 15-20 mg (recommended daily maximum 16 mg) reassessment revealed a fall in peak cortisol on SST to 483 nmol/L, a subnormal response. Clinicians should exercise caution when relying on loperamide to manage their patients' chronic diarrhoea and remain mindful of the possibility of drug-induced life-threatening adrenal insufficiency.


Publication metadata

Author(s): Napier C, Gan EH, Pearce SHS

Publication type: Article

Publication status: Published

Journal: BMJ Case Reports

Year: 2016

Volume: 2016

Online publication date: 28/09/2016

Acceptance date: 09/09/2016

Date deposited: 24/04/2017

ISSN (print): 1757-790X

Publisher: BMJ Publishing Group

URL: http://doi.org/10.1136/bcr-2016-216384

DOI: 10.1136/bcr-2016-216384


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share